Colorado, 2021

Blizzard and Winter Storm in Colorado, March 12 to 15, 2021

March 12 to 15, 2021 · NWS BOU · 19 events in 14 counties and zones

Bands of snow developed over northeast Colorado into the northern mountains and foothills on the 13th, which then intensified overnight. The heavy snow then gradually shifted southward on the 14th and covered much of the area.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Bands of snow developed over northeast Colorado into the northern mountains and foothills on the 13th, which then intensified overnight. The heavy snow then gradually shifted southward on the 14th and covered much of the area. The snow slowly decreased in the evening with only some lingering light snow across the plains continuing into the morning of the 15th. North winds increased to 25 to 35 mph, on the 14th, with gusts up to 50 mph. This produced blizzard conditions along the I-25 Corridor from Palmer Divide north to the Wyoming border. Denver International Airport runways were closed, from noon on 14th until 2 pm on the 15th, with over 2000 flights canceled. All major Interstates were closed except for those areas around Denver and Fort Collins. Extensive drifting snow was observed, with drifts anywhere from 3 to 7 feet deep. The heavy wet snow caused extensive tree damage and produced power outages. Xcel stated the number of customers in northern Colorado affected by power outages exceeded 15,000. Many were left powerless overnight as crews were unable to reach downed power lines. The majority of the outages were in Weld County.

Localized amounts up to 4 feet were reported in the mountains and foothills of Larimer County; a trained spotter near Buckhorn Mountain measured an impressive 48.5 inches of snow. Snowfall amounts in the Front Range Mountains and Foothills ranged from 20 to 40 inches, with 18 to 30 inches reported along the I-25 Corridor. The official snow for Denver was 27.1 which was the 4th largest storm on record since 1882.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 12, 8:22 PM MST, 2 hours 38 minutes earlier.

Area forecast discussion, Mar 12, 8:22 PM MST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
822 PM MST Fri Mar 12 2021

.UPDATE...
Issued at 821 PM MST Fri Mar 12 2021

Satellite pictures are showing Stratus covering most of the CWA up
to the continental divide. Observations and web cameras are
showing fairly dense fog over about the eastern half of the CWA.
There is little to precipitation falling at this time.

I will lower the pops for the rest of this evening based of
reality. Will add fog to the eastern half of the plains as well.

Will leave highlights going as is with this update.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 350 PM MST Fri Mar 12 2021

Tonight, the closed upper low over southern NV is expected to
shift slowly eastward along the central UT/AZ border by 12z
Saturday. A strong southerly flow aloft will be over CO with a
120+ kt upper jet rounding the base of the trough and spreading
northward across Colorado. It looks like the forecast area will be
under the left exit region of the jet by 12z Saturday, with
increasing QG ascent in the mid and upper levels. In the
mountains, light precipitation the form of freezing drizzle and
light snow will transition over the moderate to heavy snow late
tonight and Saturday. Across the northeast plains, no change this
evening with a persistent east-southeasterly winds keeping a deck
of low clouds in place. Drier air above 700 mb will continue
until around 09z, with the moisture increasing aloft as a deeper
east-southeasterly flow develops in the mid and upper levels.
Overall expected areas of drizzle, freezing drizzle and fog until
late tonight for the urban corridor and northeast plains, then a
transition to light snow Saturday morning.

On Saturday, ECMWF has the closed upper low over southwestern CO by
00z Sunday.  A moderate to strong qg ascent will be over north-
central and northeast CO on Saturday with the low level winds
transitioning from southeast in the morning to east-northeast in the
afternoon.  Main concern involves the amount of snow generated by
the models over the northeast plains, east of a line from around
Fort Morgan to Limon. The HRRR spreads a convective area of showers
with some embedded thunderstorm potential over southeastern CO at
14z then lifts it north/northwestward into the northeast plains and
urban corridor by 18z. There may be a brief break from the heavier
showers after 21z if a dry slot develops behind this first wave.
We upgraded the Winter Storm Watch for zones 42, 44 and 45, to a
Winter Storm Warnings, but go with Winter Weather Advisories for
zones 46, 48 and 49. Some other advisories were added in the high
valleys as well the the Gore/Park Range. As the easterly upslope
deepens through the afternoon, snowfall in and adjacent to the
Front Range will increase as well.

.LONG TERM...(Saturday night through Friday)
Issued at 350 PM MST Fri Mar 12 2021

...POWERFUL WINTER STORM WILL CONTINUE TO IMPACT THE AREA THROUGH
SUNDAY...

Despite some of the wild gyrations we've seen in model guidance,
the overall plan with this storm is still the same. In fact, the
latest EC and GEM ensemble data suggest about the same evolution,
if not slightly higher totals, than previous runs. The EC ensemble
average is now up slightly to about 1.8" liquid equivalent for
Denver, the GEM remains at ~2.4", while the GEFS was down to about
1.8", following the lead of the wildly erratic GFS. The bottom
line is that the value of the ensemble data is huge in this storm,
and we'll be keeping the forecast relatively unchanged at this
point and favoring the EC ensemble blend.

This storm has everything going for it, including infusion of rich
Gulf of Mexico moisture, a pronounced TROWAL, a persistent period
of moderate to strong QG lift, long duration, and strong upslope
as long as the 500 mb low tracks across east central/southeast
Colorado. So far, most model averages (not the 12Z NAM and GFS) are
still sticking with the upper low tracking from near the Four
Corners into southeast Colorado, putting northeast Colorado in a
very favorable area for strong lift, upslope, and heavy snowfall.
We've overall kept the forecast relatively unchanged for this
event with 14 to 24 inches for the I-25 Urban Corridor, with
locally heavier amounts possible toward Boulder and Golden
depending on exact track and evolution of the storm, of course.
Foothills should see 2 to 4 foot totals with the heaviest favoring
Larimer County. Again, any slight change in track could result in
much higher/lower amounts. The 10-90% snowfall graphics represent
this uncertainty well, with bottom end (10th percentile) 10"
amounts along the I-25 Corridor but the 90th percentile showing
amounts near 30". Foothills areas go as high as several feet in
the 90th percentile, or worst case scenario!

If the storm does end up moving farther north, perhaps related to
the massive warm air advection and latent heat release, then we
would see a dry slot working northward across our forecast area
Saturday night into Sunday. That would result in much less
snowfall, but the confidence of this happening is quite low at
this time and mainly only observed in the NAM and 12Z operational
GFS. Just for fun and for stark contrast, the 18Z GFS is right
back to the older and almost runaway solution of a historic
snowstorm for at least the northern portions of the Front Range.
That's exactly why we won't get caught up in any individual model
runs at this point, and haven't for the past several days.
Whatever the case, almost all of northeast and north central
Colorado should be prepared for a major winter storm. Travel may
become impossible due to the depth of accumulating snow across the
foothills and I-25 Corridor. Scattered power outages will be
possible as well.

The far eastern plains (roughly along/east of Sterling to Fort
Morgan to Limon line) may certainly see enough warm advection for
a mix of rain and snow, and mostly rain out near Julesburg. We've
made appropriate highlight changes to those areas, dropping the
Winter Storm Watch altogether of the far northeast corner.
Advisories border that to the west, with Warnings continuing for
the rest of the plains and Front Range. With sufficient dynamics
and possible northerly flow and not as strong of downslope later
in the event, we've added the high mountain valleys and non-Front
Range mountains to an Advisory as well. Winds on the plains do not
look strong enough for blizzard conditions, but areas of blowing
snow still expected Sunday as winds increase to gusts 30-35 mph in
most areas.

This storm should slowly wind down Sunday night with decreasing
snow. Some light snow may linger across the plains into Monday.
Then another short wave drops southeast into the Central Rockies
and exhibits the Fujiwhara effect, actually rotating around the
other. This second one should be able to produce additional
snowfall. Temperatures should return closer to normal with drier
conditions by the latter half of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 821 PM MST Fri Mar 12 2021

Southeasterly low level winds have been in place at DIA since 00Z.
Models keep these going much of the night. They are progged to
become more easterly by 12Z. They continue easterly until about
18Z, then become more northerly. As far as ceilings go, BKN-
OVC040-050, then BKN-OVC015-030 after 07Z. By 12Z ceiling should
be under OVC010 and continue that way for much of the weekend.
Will hold off on the hydro and photometers until around 12Z. Will
go with 1SM -SN BR from about 11Z onward. The moderate to heavy
snow will likely not get going until mid/late Saturday afternoon.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 AM MST Saturday to 1 AM MDT
Monday for COZ030>032-037.

Winter Storm Warning from midnight MST tonight to 6 AM MDT
Monday for COZ033>036.

Winter Storm Warning from 5 AM MST Saturday to 6 AM MDT Monday
for COZ038>045.

Winter Weather Advisory from midnight MST tonight to 6 AM MDT
Monday for COZ046-048-049.

&&

UPDATE.......RJK
SHORT TERM...Cooper
LONG TERM....Barjenbruch
AVIATION.....RJK
Hazardous weather outlook, Mar 12, 11:07 AM MST, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1107 AM MST Fri Mar 12 2021

COZ030>051-131815-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1107 AM MST Fri Mar 12 2021

...POWERFUL WINTER STORM ON TRACK FOR THIS WEEKEND...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered snow showers are expected this afternoon and tonight,
mainly across the northern mountains where up to 2 inches of snow
will be possible. Areas of drizzle will be possible in and near
the Front Range Foothills this afternoon. As the temperatures
get colder tonight, freezing drizzle will occur. Elevated
surfaces, bridges, overpasses, and higher roads in the foothills
and mountains may see a coat of ice late tonight. Expect very
slick conditions where this occurs.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A significant winter storm will bring widespread snowfall to
northeast Colorado this weekend. Snowfall amounts across the I-25
Urban Corridor will most likely reach 1 to 2 feet, with the
foothills seeing 2 to 4 feet. The heaviest totals would favor
Larimer County. Snowfall amounts will be lighter west of the
Continental Divide, and also east of a Greeley to Limon line
where temperatures will be warm enough for some rain. There is
still moderate uncertainty with regard to these snow
accumulations.

Travel across the urban corridor and foothills may become nearly
impossible late Saturday through much of Sunday during the height
of this storm. Road conditions will improve by Monday as the snow
winds down, but some secondary roads may still be impassable due
to the depth of snow.

There is growing confidence another system will bring a chance for
snow to the area late Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm, 5 blizzard, 2 winter weather. Local standard time, as filed.

Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
March 12, 11:00 PM MST to March 14, 11:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Storm totals ranged from 8 to 12 inches.

Winter Storm, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
March 12, 11:00 PM MST to March 14, 11:00 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Storm totals included: 48.5 inches near Buckhorn Mountain; 42 inches, 8 miles northeast of Four Corners; 41.5 inches near Aspen Springs; 41 inches near Pingree Park; 36.5 inches near Horsetooth Mountain; 33 inches, 7 miles southeast of Cherokee Park; 31 inches 7 miles east-northeast of Virginia Dale; 30 inches near Campion, Pinecliffe and 7 miles west of Rustic; 28.5 inches near Jamestown; 28 inches near Laporte; 26 inches near Estes Park and Nederland; 24.5 inches near Glen Haven; 23.5 inches near Berthoud and 23 inches near Eldorado Springs.

Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
March 12, 11:00 PM MST to March 14, 11:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Storm totals included: 32.4 inches near Blue Valley; 30 inches, 3 miles south-southeast of Silver Plume; with 17.5 inches near Winter Park Ski Area.

Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
March 12, 11:00 PM MST to March 14, 11:00 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Storm totals included: 24 inches near Roxborough Park; 20 inches near Crescent Village and Evergreen; 14 inches Chatfield Reservoir; and 13 inches near White Ranch Open Space.

Winter Weather, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
March 13, 12:00 AM MST to March 15, 5:00 AM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Reported by
Trained Spotter
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Storm totals included: 9 inches near Agate; 5.8 inches near Hugo, with 4.5 inches in Limon.

Winter Weather, Washington County

When
March 13, 12:00 AM MST to March 15, 5:00 AM MST
Where
Washington County forecast zone
Reported by
Trained Spotter
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

Storm totals included 13 inches near Woodlin School.

Winter Storm, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
March 13, 5:00 AM MST to March 14, 11:00 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Storm totals included: 29.5 inches in northwest Arvada; 25.5 inches near Longmont and Louisville; 24 inches near Erie, 22.5 inches near Broomfield; 22 inches near Wheat Ridge; 21 inches near Lafayette; 20.5 inches in southwest Boulder; and 18 inches near Lakewood.

Winter Storm, Larimer County Below 6000 Feet / Nw Weld County

When
March 13, 5:00 AM MST to March 14, 11:00 AM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Storm totals included 28.5 inches near Loveland and 23 inches in west Fort Collins.

Winter Storm, C & S Weld County

When
March 13, 5:00 AM MST to March 14, 11:00 AM MST
Where
C & S Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Storm totals included: 25 inches in Firestone; 21 inches near Johnstown; 18 inches near Frederick; 17.6 inches near Erie; with 11.2 inches in Evans.

Winter Storm, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
March 13, 5:00 AM MST to March 14, 11:00 AM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Storm totals included: 28 inches near Buckley AFB; 27.1 inches at Denver International Airport; 26 inches, 3 miles east of Cherry Creek Reservoir; 25 inches in Aurora; 24 inches near Englewood; 19.7 inches, 2 miles east of Denver; 18.4 inches, 5 miles southeast of Commerce City; 17 inches, 4 miles east-southeast of Denver.

Winter Storm, Elbert / C & E Douglas Counties Above 6000 Feet

When
March 13, 5:00 AM MST to March 14, 11:00 AM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Storm totals included: 28.4 inches near Parker; 25.8 inches, 9 miles north-northeast of Kiowa; 23.5 inches in Elizabeth, 23 inches near Castle Pines and Ponderosa Park, 18.5 inches near Lone Tree; with 17 inches near Elizabeth.

Winter Storm, Ne Weld County

When
March 13, 5:00 AM MST to March 15, 3:00 AM MST
Where
Ne Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Storm totals included 12 inches near Briggsdale.

Winter Storm, Morgan County

When
March 13, 5:00 AM MST to March 15, 3:00 AM MST
Where
Morgan County forecast zone
Reported by
Trained Spotter
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

Storm totals included: 11.2 inches near Gary; 8 inches around Fort Morgan, with 7 inches near Wiggins.

Winter Storm, C & E Adams & Arapahoe Counties

When
March 13, 5:00 AM MST to March 15, 3:00 AM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Reported by
Trained Spotter
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

Storm totals included: 24 inches, 3 miles south-southeast of Arapahoe Park; 14.8 inches, 4 miles south of Bennett; 10 inches near Byers.

Blizzard, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
March 13, 11:00 AM MST to March 14, 11:00 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Strong winds compounded with heavy snowfall made the roadways impassable in the afternoon and evening. Peak wind gusts to 50 mph produced extensive drifting snow. Drifts ranged from 3 to 6 feet deep.

Blizzard, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
March 13, 11:00 AM MST to March 14, 11:00 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Strong winds compounded with heavy snowfall made the roadways impassable in the afternoon and evening. Peak wind gusts to 48 mph produced extensive drifting snow. Drifts ranged from 3 to 6 feet deep.

Blizzard, C & S Weld County

When
March 13, 11:00 AM MST to March 14, 11:00 PM MST
Where
C & S Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Strong winds compounded with heavy snowfall made the roadways impassable in the afternoon and evening. Peak wind gusts to 45 mph produced extensive drifting snow. Drifts ranged from 3 to 7 feet deep.

Blizzard, Elbert / C & E Douglas Counties Above 6000 Feet

When
March 13, 11:00 AM MST to March 14, 11:00 PM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Strong winds compounded with heavy snowfall made the roadways impassable in the afternoon and evening. Peak wind gusts to 52 mph produced extensive drifting snow. Drifts ranged from 3 to 6 feet deep.

Blizzard, Larimer County Below 6000 Feet / Nw Weld County

When
March 14, 11:00 AM MST to 11:00 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Strong winds compounded with heavy snowfall made the roadways impassable in the afternoon and evening. Peak wind gusts to 49 mph produced extensive drifting snow. Drifts ranged from 3 to 6 feet deep.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940031, 940032, 940033, 940034, 940050, 940052, 940027, 940028, 940029, 940035, 940040, 940046, 940047, 940049, 940036, 940037, 940039, 940041, 940038.